Alert archive / Illinois / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 130, NWS Lincoln, IL

July 24, 20095 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 24, 2009, 10:42 PM CDT for 5 counties in Illinois. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 2009, 10:42 PM CDT (03:42 UTC)
Expired
Jul 24, 2009, 11:30 PM CDT
In force
48 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon

Counties Mason County, IL, McLean County, IL, Peoria County, IL, Tazewell County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 47 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 9:51 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2009-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 465 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2009-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
465 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1560 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 8:24 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 24, 8:24 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
824 PM CDT FRI JUL 24 2009

.DISCUSSION...
ISSUED 820 PM CDT FRI JUL 24 2009

LARGE COMPLEX OF STORMS TO OUR NORTH BEGINNING TO SHIFT SOUTH-
SOUTHEAST AND SHOULD BEGIN TO AFFECT OUR NORTHERN COUNTIES OVER
THE NEXT HOUR. STRONGEST INSTABILITY REMAINS ACRS WRN IL AND POINTS
WEST WITH ML CAPES ARND 3500 J/KG FROM NRN MO INTO EAST CENTRAL
IOWA. COLD FRONT ANALYZED FROM SOUTHWEST WISCONSIN THRU CNTRL IA
WL PUSH INTO OUR AREA WELL AFTER MIDNIGHT PRECEDED BY THE SCATTERED
CONVECTION. WL PROBABLY SEE A WATCH ISSUED FOR AT LEAST OUR NRN
THIRD OF THE FORECAST AREA AS THE STORMS SHIFT SOUTH THIS EVENING.
HAVE UPDATED THE GRIDS TO REFLECT EXPCTD CONDITIONS INTO THE
EARLY MRNG HOURS. SHOULD HAVE THE UPDATE OUT SOON.

SMITH
&&

.AVIATION...
ISSUED 635 PM CDT FRI JUL 24 2009

FORECAST CONCERN WL BE WITH TIMING OF CONVECTION INTO PARTS OF THE
FORECAST AREA LATER THIS EVENING AHEAD OF A COLD FRONT...WHICH AS
OF 23Z WAS LOCATED FROM SOUTHWEST WISCONSIN SW THRU CNTRL IA. VFR
CONDITIONS EXPCTD AWY FROM ANY SCATTERED CONVECTION THAT MAY FIRE
ALONG THE BNDRY LATER THIS EVENING. HAVE TRIED TO TIME THE CONVECTION
INTO OUR NRN AREAS AFTR 03Z AND HAVE LIMITED IT TO VCTS FURTHER SOUTH
AT SPI AND DEC UNTIL WE CAN SEE MORE OF A TREND WITH THE CONVECTION
TO OUR NORTH THIS EVENING. WL SEE SOME TEMPO MVFR CIGS AND PSBLY
SOME VSBYS WITH ANY CONVECTION THAT MAY AFFECT THE FCST AREA LATER
THIS EVENING.

SFC WNDS WL BE SOUTH AT ARND 10 KTS THIS EVENING. CONSIDERED ADDING
LOW LEVEL WIND SHEAR AS FORECAST SOUNDINGS INDICATE 925-850 MB WINDS
INCREASING TO ARND 35 KTS AFTR 04Z. WL CONTINUE TO MONITOR THE PROFILERS
AND IF WE SEE WINDS INCREASING SIGNIFICANTLY AHEAD OF THE FRONT...WL
ADD TO THE TAF SITES. SFC WNDS WL BECOME WEST JUST AHEAD OF THE FRONT
ACRS PIA AFTR 09Z AND THEN NORTHWEST JUST AFTR FROPA SATURDAY MRNG...
ROUGHLY FROM 11Z-15Z FROM NW TO SOUTHEAST ACRS THE TAF SITES. ONCE
THE FRONT CLEARS THE AREA EARLY SAT AFTN...VFR CONDITIONS ARE EXPCTD.

SMITH
&&

.PREV DISCUSSION...
ISSUED 215 PM CDT FRI JUL 24 2009

18Z SURFACE MAP SHOWING COLD FRONT EXTENDING FROM NORTHWEST TIP OF
WISCONSIN SOUTHWEST INTO NEBRASKA. PERSISTENT SUPERCELL WHICH
ORIGINATED IN MINNESOTA EARLIER TODAY HAD MOVED INTO NORTHEAST
IOWA. ASSOCIATED CIRRUS BLOWOFF MOVING INTO THE NORTHERN CWA WITH
JUST SOME SCATTERED CUMULUS FURTHER SOUTH. TEMPERATURES ACTUALLY
TRYING TO GET NEAR NORMAL FOR A CHANGE AND WERE IN THE LOWER 80S.

TIMING OF COLD FRONT AND ASSOCIATED STORM CHANCES IS THE PRIMARY
FORECAST ISSUE TODAY...AS WELL AS NEXT STORM SYSTEM IN THE
TUESDAY-WEDNESDAY TIME FRAME.

SHORT TERM...TONIGHT THROUGH MONDAY...

CURRENT PROJECTIONS ON THE IOWA SUPERCELL WOULD PLACE IT NEAR
GALESBURG AROUND 6 PM. IT APPEARS TO BE RIDING ALONG THE EDGE OF
THE INSTABILITY AXIS IN IOWA AND MAY JUST SKIM THE WESTERN FRINGES
OF THE CWA. MODELS DO INDICATE A POSSIBILITY OF SOME EASTWARD
DEVELOPMENT THIS EVENING...BUT BETTER CHANCES MORE LIKELY
OVERNIGHT WITH THE ARRIVAL OF THE MAIN COLD FRONT. NORTHWEST HALF
OF THE CWA HAS BEEN INCLUDED IN THE DAY1 SLIGHT RISK FROM SPC.
SOUTHEAST HALF OF CWA MORE LIKELY TO SEE THE RAIN HOLD OFF UNTIL
AFTER MIDNIGHT.

MODELS IN GOOD AGREEMENT WITH TIMING OF THE FRONTAL PASSAGE...
CLEARING THE SOUTHEAST CWA EARLY SATURDAY AFTERNOON. MAY SEE A
FEW SEVERE STORMS SOUTH OF I-70...BUT BEST INSTABILITY WITH THE
FRONT IS MOST LIKELY AFTER IT PASSES THROUGH THE CWA. WILL
DIMINISH RAIN CHANCES FROM NORTHWEST TO SOUTHEAST AS THE DAY
PROGRESSES...WITH AREAS NORTHWEST OF I-55 LARGELY DRY.

NORTHWEST FLOW EXPECTED FOR THE SECOND HALF OF THE WEEKEND...WITH
UPPER LOW JUST NORTH OF THE GREAT LAKES. TEMPERATURES EXPECTED TO
BE BELOW NORMAL AGAIN...BUT STILL IN THE 80-85 DEGREE RANGE FOR
HIGHS SUNDAY AND MONDAY.

LONG TERM...TUESDAY THROUGH FRIDAY...

UPPER RIDGE ALONG THE WEST COAST EXPECTED TO AMPLIFY AS THE WEEK
PROGRESSES...WITH NORTHWEST FLOW CONTINUING OVER THE NORTH CENTRAL
U.S. TEMPERATURES EXPECTED TO REMAIN BELOW NORMAL THROUGH THE
WEEK...ALTHOUGH NOT EXCESSIVELY SO. PERIODIC DISTURBANCES WILL
ZIP ACROSS THE MIDWEST IN THIS FLOW. THE FIRST OF THESE IS
EXPECTED TO ARRIVE ON TUESDAY AS A COLD FRONT PUSHES THROUGH THE
STATE. CONTINUED WITH SHOWERS AND THUNDERSTORMS IN THE FORECAST
FOR TUESDAY AND TUESDAY NIGHT...LINGERING ACROSS THE SOUTHEAST
INTO WEDNESDAY. NEXT SYSTEM EXPECTED TO ARRIVE THURSDAY NIGHT AND
FRIDAY.

GEELHART

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 24, 3:10 PM CDT, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
310 PM CDT FRI JUL 24 2009

ILZ027>031-036>038-040>053-251100-
CASS-CHAMPAIGN-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-
MASON-MCLEAN-MENARD-MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-
STARK-TAZEWELL-VERMILION-WOODFORD-
310 PM CDT FRI JUL 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS DEVELOPING AHEAD OF A COLD FRONT...ARE
EXPECTED TO MOVE INTO PARTS OF NORTHWEST AND CENTRAL ILLINOIS
THIS EVENING. LARGE HAIL...DAMAGING WIND GUSTS...FREQUENT
LIGHTING...AND BRIEF VERY HEAVY RAINFALL ARE ALL POSSIBLE WITH THE
STRONGEST STORMS. THE HIGHEST THREAT OF SEVERE STORMS WILL BE
ALONG AND NORTHWEST OF A HAVANA TO BLOOMINGTON LINE...PRIMARILY
BETWEEN 6 PM AND 10 PM. THE THREAT OF SEVERE STORMS WILL CONTINUE
EAST OF THE I-55 CORRIDOR INTO THE EARLY MORNING HOURS...THOUGH
THE THUNDERSTORMS ARE EXPECTED TO SHOW A WEAKENING TREND LATER
THIS EVENING...WITH THE LOSS OF DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW STORMS COULD LINGER INTO SATURDAY MORNING...BUT NO ADDITIONAL
SEVERE WEATHER IS EXPECTED.

THE NEXT CHANCE OF THUNDERSTORMS WILL BE TUESDAY AND TUESDAY
NIGHT...WITH THE PASSAGE OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 6 PM AND MIDNIGHT.

ILZ054>057-061>063-066>068-071>073-251100-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-EFFINGHAM-
JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY-
310 PM CDT FRI JUL 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL APPROACH FROM THE NORTHWEST LATE TONIGHT...
BRINGING THUNDERSTORMS TO THE REGION. SOME OF THE STORMS MAY
PRODUCE GUSTY WINDS AND SMALL HAIL...BUT THE MAIN SEVERE WEATHER
THREAT IS EXPECTED TO REMAIN FARTHER NORTHWEST...IN CENTRAL AND
NORTHERN ILLINOIS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STORMS WILL CONTINUE ON SATURDAY MORNING...AS THE COLD FRONT MOVES
ACROSS THE REMAINDER OF EASTERN ILLINOIS. A FEW SEVERE STORMS
COULD DEVELOP AROUND MIDDAY...SOUTH OF I-70...BEFORE THE COLD
FRONT PUSHES INTO INDIANA.

THE NEXT CHANCE OF THUNDERSTORMS WILL BE TUESDAY NIGHT INTO
WEDNESDAY...WITH THE PASSAGE OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

25

In the hours before

Special weather statement, Jul 24, 8:53 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
853 PM CDT FRI JUL 24 2009

ILZ027>031-036-250245-
FULTON-KNOX-MARSHALL-PEORIA-STARK-WOODFORD-
853 PM CDT FRI JUL 24 2009

...SIGNIFICANT WEATHER ALERT FOR KNOX...MARSHALL...NORTHERN
WOODFORD...NORTHWESTERN FULTON...PEORIA AND STARK COUNTIES UNTIL 945
PM CDT...

AT 851 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ABOUT 15 TO 20 MILES NORTHWEST OF GALESBURG...
MOVING SOUTHEAST AT 30 MPH.

PENNY SIZE OR LARGER HAIL...WINDS AROUND 55 MPH WILL BE POSSIBLE
WITH THIS BAND OF THUNDERSTORMS...IN ADDITION TO FREQUENT CLOUD TO
GROUND LIGHTNING AND HEAVY RAINFALL.

PEOPLE IN FULTON...KNOX...MARSHALL...PEORIA...STARK AND WOODFORD
COUNTIES...INCLUDING THE CITIES OF OSCEOLA...ELMIRA...TOULON AND
WYOMING...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

LAT...LON 4115 8965 4109 8906 4081 8907 4063 9044
      4114 9045 4116 9032 4116 8989 4122 8988
      4124 8965
TIME...MOT...LOC 0151Z 331DEG 25KT 4135 8999

SMITH
Local storm report, Jul 24, 10:38 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1038 PM CDT FRI JUL 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND DMG     HENRY                   41.11N 89.36W
07/24/2009                   MARSHALL           IL   LAW ENFORCEMENT

            LARGE TREES DOWN ON RT 18

&&

25

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 8:53 PM CDTSpecial Weather StatementILXKnox, Marshall, Peoria, Stark52 min
Jul 24, 9:37 PM CDTSevere Thunderstorm WarningILXFulton, Knox, Marshall, Peoria, Stark, Woodford53 min
Jul 24, 10:19 PM CDTSevere Thunderstorm WarningILXFulton, Knox, McLean, Marshall, Peoria, Stark and 2 more56 min
Jul 24, 11:01 PM CDTSevere Thunderstorm WarningILXFulton, Mason, Peoria, Tazewell44 min
Jul 24, 11:16 PM CDTSevere Thunderstorm WarningILXDeWitt, Logan, McLean, Mason, Menard, Piatt and 2 more59 min
Jul 24, 11:46 PM CDTSevere Thunderstorm WarningILXChampaign, DeWitt, McLean, Piatt, Vermilion59 min
Jul 24, 11:46 PM CDTSevere Thunderstorm WarningILXCass, Fulton, Mason, Menard, Morgan, Schuyler44 min
Jul 24, 11:57 PM CDTSevere Thunderstorm WarningILXVermilion48 min
Jul 25, 12:06 AM CDTSevere Thunderstorm WarningILXChristian, DeWitt, Logan, Macon, Menard, Moultrie and 1 more39 min
Jul 25, 12:37 AM CDTSevere Thunderstorm WarningILXChristian, Macon, Moultrie, Piatt, Sangamon, Shelby53 min
Jul 25, 12:56 AM CDTSevere Thunderstorm WarningILXClark, Coles, Cumberland, Douglas, Edgar, Moultrie and 2 more64 min
Jul 25, 1:32 AM CDTSevere Thunderstorm WarningILXClark, Clay, Crawford, Cumberland, Effingham, Jasper and 3 more73 min
Jul 25, 6:35 AM CDTSpecial Weather StatementILXMoultrie, Shelby40 min
Jul 25, 7:04 AM CDTSevere Thunderstorm WarningILXColes, Cumberland, Shelby41 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.